Pennsylvania, 2012

Flash Flooding and Hail in Pennsylvania, May 27 to 28, 2012

May 27 to 28, 2012 · NWS CTP · 32 events in 18 counties and zones

A potent upper-air disturbance moving southeast from the Great Lakes triggered numerous thunderstorms over northwest Pennsylvania between 3 and 4 pm local time. These storms become severe and eventually organized into large squall line that surged southeast across central and southeastern Pennsylvania during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A potent upper-air disturbance moving southeast from the Great Lakes triggered numerous thunderstorms over northwest Pennsylvania between 3 and 4 pm local time. These storms become severe and eventually organized into large squall line that surged southeast across central and southeastern Pennsylvania during the late afternoon and evening hours. The well-defined, bowing line producing widespread wind damage and localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 27, 3:21 PM EST, 9 minutes earlier.

Area forecast discussion, May 27, 3:21 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
421 PM EDT SUN MAY 27 2012

.SYNOPSIS...
A STALLED OUT FRONTAL SYSTEM WILL BE THE FOCUS FOR THUNDERSTORMS
THIS AFTERNOON. ANY OF THESE STORMS COULD PRODUCE FREQUENT
LIGHTNING AND BRIEF HEAVY DOWNPOURS. MEMORIAL DAY WILL FEATURE
A CHANCE OF SHOWERS AND THUNDERSTORMS WITH HOT TEMPERATURES
APPROACHING OR EXCEEDING 90 DEGREES IN SPOTS. A STRONGER FRONT
WILL BRING UNSETTLED AND COOLER WEATHER FOR THE START OF THE WORK
WEEK ON TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SEVERAL WEAK BOUNDARIES IN PLACE ACROSS THE CWA ALONG WITH
MOISTURE IN NW FLOW WILL BRING ANOTHER ROUND OF THUNDERSTORMS TO
THE REGION THIS AFTERNOON. MAIN THREAT WITH THESE WILL BE LOCALLY
HEAVY RAIN AND FREQUENT LIGHTNING STRIKES. LOCALIZED FLOODING IS
POSSIBLE UNDER ANY OF THE HEAVIER STORMS. STORMS WILL DIMINISH
AFTER SUNSET WITH MORE FOG DEVELOPMENT POSSIBLE OVERNIGHT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
ANOTHER ROUND OF CONVECTION WILL FIRE IN A BROAD AND MORE
AMPLIFIED 925-850 MB THETA-E RIDGE ON MEMORIAL DAY. LOCALLY HEAVY
RAIN IS ONCE AGAIN POSSIBLE. IN ADDITION...A COLD FRONT WILL ENTER
THE REGION FROM THE OHIO VALLEY AND MOISTURE FROM REMNANTS OF
SUBTROPICAL DEPRESSION BERYL STREAM INTO MID ATLANTIC REGION.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
COLD FRONT CROSSES THE REGION ON TUESDAY...WITH DECENT UPPER LEVEL
SUPPORT SLIDING IN ACROSS THE GLAKES. MOISTURE WILL ALSO REMAIN
HIGH...AND MAY SEE ADDITIONAL CONTRIBUTION FROM REMNANTS OF
SUBTROPICAL DEPRESSION AS THEY SLIDES OFF MID ATLANTIC COAST
/THOUGH THIS MAY BE SHUNTED TO OUR EAST/. EVEN WITHOUT
THAT...ENOUGH MOISTURE AND DYNAMICS MOVING IN ON TUES FOR A
POTENTIAL SEVERE WEATHER OUTBREAK. TEMPS WILL REMAIN NOTICABLY
ABOVE NORMAL.

FOLLOWING COLD FRONTAL PASSAGE...MODELS IN AGREEMENT OF A LARGE
UPPER LEVEL LOW OVER GLAKES LIFTING NE...BEGINNING A PATTERN
CHANGE BACK TO COOLER /SEASONAL/ AND DRIER WEATHER FOR WED/THU.

BY FRI...ANOTHER COLD FRONT AND UPPER LOW SLIDE IN FROM THE WEST
BRINGING ANOTHER GOOD CHANCE FOR SHOWERS/TSTORMS. UPPER LOW
LINGERS INTO THE WEEKEND...KEEPING MENTION OF SHOWERS AND DROPPING
TEMPS BACK BELOW NORMAL.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
SCATTERED CONVECTION THIS AFTERNOON AS THE REMNANTS OF THE
BOUNDARY THAT ALLOWED FOR YESTERDAYS CONVECTION REMAINS...AND WILL
BE COUPLED WITH WESTERLY MID LEVEL FLOW...AND LOW LEVEL SOUTHERLY
FLOW. THIS SHOULD BRING SCATTERED SHOWERS TO THE REGION LATE
MORNING...EARLY AFTERNOON. AS A SYSTEM MOVES THROUGH THE GREAT
LAKES AND ALONG OUR NORTHERN BORDER...THE PRECIPITATION WILL SHIFT
FROM THE LAURELS...AND THE NW MTNS...TO THE NORTHERN HALF OF PA
THIS AFTERNOON THROUGH 00Z. EXPECT PERIODS OF MVFR TO IFR IN AND
AROUND STORMS THIS AFTERNOON WITH ANOTHER ROUND OF FOG/STRATOCU
TONIGHT.

OUTLOOK...

MON...MAINLY VFR. A CHC OF AN AFTERNOON OR EVENING SHOWER/STORM
CAUSING LOCALIZED REDUCTIONS.

TUE...MAINLY VFR. CHC OF SHOWERS AND STORMS LATE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...ROSS
NEAR TERM...ROSS
SHORT TERM...ROSS
LONG TERM...RXR
AVIATION...ROSS
Hazardous weather outlook, May 27, 11:29 AM EST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1229 PM EDT SUN MAY 27 2012

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-281630-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1229 PM EDT SUN MAY 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL
PENNSYLVANIA THIS AFTERNOON. A FEW OF THESE STORMS MAY BE STRONG
WITH BRIEF HEAVY DOWNPOURS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 27, 12:47 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
147 PM EDT SUN MAY 27 2012

PAZ033-034-271830-
BEDFORD PA-SOMERSET PA-
147 PM EDT SUN MAY 27 2012

...A DEVELOPING LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN
SOMERSET AND SOUTHWESTERN BEDFORD COUNTIES...

AT 145 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
INDIAN LAKE TO BERLIN TO 8 MILES SOUTHWEST OF FROSTBURG...MOVING
SOUTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL AFFECT CALLIMONT AND NEW BALTIMORE.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 114
AND 136.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
219...ROUTE 220.

LAT...LON 3972 7914 3995 7904 4023 7892 4012 7862
      3972 7870

FORECASTER: RXR
Special weather statement, May 27, 12:52 PM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
152 PM EDT SUN MAY 27 2012

PAZ063-064-271845-
ADAMS PA-CUMBERLAND PA-
152 PM EDT SUN MAY 27 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ADAMS AND EXTREME
SOUTH CENTRAL CUMBERLAND COUNTIES THROUGH 245 PM EDT...

AT 148 PM EDT...A STRONG THUNDERSTORM WAS NEAR BENDERSVILLE. THIS
STORM WAS NEARLY STATIONARY.

DOWNBURST WIND GUSTS TO 45 MPH AND LOCALIZED PEA TO MARBLE SIZE HAIL
ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT...DANGEROUS CLOUD TO
GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. THIS STORM WILL AFFECT
BENDERSVILLE...ARENDTSVILLE AND CASHTOWN.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE 30...
STATE ROAD 94.

LAT...LON 3995 7740 4001 7739 4007 7724 4008 7714
      4007 7713 4006 7710 4003 7707 3991 7712
      3986 7719 3983 7736

FORECASTER: LAMBERT
Special weather statement, May 27, 1:28 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
228 PM EDT SUN MAY 27 2012

PAZ033-034-271930-
BEDFORD PA-SOMERSET PA-
228 PM EDT SUN MAY 27 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SOMERSET AND
NORTHWESTERN BEDFORD COUNTIES THROUGH 330 PM EDT...

AT 224 PM EDT...A STRONG THUNDERSTORM WAS NEAR CENTRAL CITY...MOVING
NORTHEAST AT 10 MPH.

DOWNBURST WIND GUSTS TO 45 MPH AND LOCALIZED PEA TO MARBLE SIZE HAIL
ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN OF AROUND ONE INCH IN
JUST 30 MINUTES WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE
RAPID RISES ON SMALL STREAMS AND CREEKS. THIS STORM WILL AFFECT
SCHELLSBURG AND NEW PARIS.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE 220.

LAT...LON 4004 7877 4006 7884 4014 7889 4025 7867
      4024 7866 4026 7865 4027 7862 4007 7850
      4003 7865

FORECASTER: LAMBERT
Special weather statement, May 27, 2:58 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
358 PM EDT SUN MAY 27 2012

PAZ010-017-272115-
CLEARFIELD PA-ELK PA-
358 PM EDT SUN MAY 27 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ELK AND NORTHWESTERN
CLEARFIELD COUNTIES THROUGH 515 PM EDT...

AT 352 PM EDT...A LINE OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS
WAS LOCATED FROM 8 MILES SOUTHWEST OF JAMES CITY TO PORTLAND MILLS
TO CORSICA...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND PEA TO MARBLE SIZE HAIL ARE POSSIBLE WITH
THESE STORMS. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. THESE STORMS WILL AFFECT RIDGWAY...JOHNSONBURG...ST.
MARYS AND S.B. ELLIOT STATE PARK.

THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 97 AND 110.

LAT...LON 4144 7842 4140 7841 4140 7839 4118 7840
      4096 7880 4115 7880 4120 7878 4120 7872
      4122 7872 4127 7876 4137 7897 4135 7902
      4135 7906 4141 7897 4162 7896

FORECASTER: LAMBERT
Special weather statement, May 27, 3:02 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
402 PM EDT SUN MAY 27 2012

PAZ058-059-272100-
LEBANON PA-SCHUYLKILL PA-
402 PM EDT SUN MAY 27 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LEBANON AND
SOUTHWESTERN SCHUYLKILL COUNTIES THROUGH 5 PM EDT...

AT 358 PM EDT...A STRONG THUNDERSTORM WAS NEAR MUIR...MOVING EAST AT
10 MPH.

DOWNBURST WIND GUSTS TO 45 MPH AND MARBLE SIZE HAIL ARE POSSIBLE
WITH THIS STORM. VERY HEAVY RAIN OVER OVER ONE INCH IN JUST 20 TO 30
MINUTES WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON
ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES
ON SMALL STREAMS AND CREEKS. THIS STORM WILL AFFECT
LICKDALE...TREMONT...PINE GROVE AND SUMMIT STATION.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-78 BETWEEN MILE MARKERS 3 AND 8...I-81 BETWEEN MILE MARKERS 90 AND
114.

LAT...LON 4055 7614 4051 7625 4051 7634 4049 7643
      4045 7637 4043 7655 4052 7658 4055 7654
      4061 7661 4066 7654 4070 7641 4071 7619

FORECASTER: LAMBERT
Special weather statement, May 27, 3:25 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
425 PM EDT SUN MAY 27 2012

PAZ017-018-025-272100-
BLAIR PA-CLEARFIELD PA-NORTHERN CENTRE PA-
425 PM EDT SUN MAY 27 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BLAIR...SOUTH
CENTRAL CLEARFIELD AND SOUTHWESTERN CENTRE COUNTIES...

AT 416 PM EDT...A STRONG THUNDERSTORM WAS NEAR RAMEY...MOVING EAST AT
10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT HOUTZDALE AND SANDY RIDGE.

LAT...LON 4091 7814 4080 7814 4074 7823 4075 7813
      4073 7813 4069 7821 4069 7837 4072 7835
      4073 7849 4088 7851

FORECASTER: KF

The radar

The State College radar (KCCX), 83 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Elk

When
May 27, 3:30 PM EST
Where
Elk County, 1.04 mi E of Ridgway
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.430, -78.730

Thunderstorm winds estimated near 60 mph knocked down trees in Ridgway.

Thunderstorm Wind, Clearfield

When
May 27, 3:57 PM EST
Where
Clearfield County, 0.52 mi E of Gray
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.070, -78.360

Thunderstorm winds estimated near 60 mph knocked down trees around Shawville.

Thunderstorm Wind, Clearfield

When
May 27, 4:07 PM EST
Where
Clearfield County, Mahaffey Jct
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.880, -78.730

Thunderstorm winds estimated between 60 and 80 mph knocked down trees around Mahaffey. The damaging winds also toppled a rather large (1.5 ton) grave site marker (obelisk) in La Jose.

Thunderstorm Wind, Cambria

When
May 27, 4:34 PM EST
Where
Cambria County, 1.26 mi ESE of Nicktown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.610, -78.800

Thunderstorm winds estimated near 60 mph knocked down trees in Barr Township near Nicktown.

Hail, Cambria

When
May 27, 4:53 PM EST
Where
Cambria County, 0.69 mi N of Ebensburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.490, -78.730

Penny size hail was reported in Ebensburg.

Thunderstorm Wind, Cambria

When
May 27, 5:00 PM EST
Where
Cambria County, Johnstown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.330, -78.920

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Johnstown.

Thunderstorm Wind, Blair

When
May 27, 5:00 PM EST
Where
Blair County, 0.53 mi E of Holidaysburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.430, -78.390

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Hollidaysburg.

Thunderstorm Wind, Blair

When
May 27, 5:00 PM EST
Where
Blair County, 1.72 mi ENE of Mill Run
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.510, -78.400

Thunderstorm winds estimated near 60 mph knocked down trees and wires in Altoona.

Thunderstorm Wind, Huntingdon

When
May 27, 5:00 PM EST
Where
Huntingdon County, 0.53 mi E of Huntingdon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.500, -78.010

Thunderstorm winds estimated near 60 mph knocked down trees in Huntingdon.

Thunderstorm Wind, Blair

When
May 27, 5:04 PM EST
Where
Blair County, 0.87 mi SE of Williamsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.460, -78.210

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Williamsburg.

Thunderstorm Wind, Somerset

When
May 27, 5:09 PM EST
Where
Somerset County, 0.69 mi S of Jerome
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.210, -78.980

Thunderstorm winds estimated near 60 mph knocked down trees and wires in Conemaugh Township near Jerome.

Thunderstorm Wind, Huntingdon

When
May 27, 5:15 PM EST
Where
Huntingdon County, 0.87 mi NW of Mill Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.440, -77.930

Thunderstorm winds estimated near 60 mph knocked down trees in Mill Creek.

Thunderstorm Wind, Mifflin

When
May 27, 5:18 PM EST
Where
Mifflin County, Lewistown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.600, -77.570

Thunderstorm winds estimated near 60 mph produced widespread damage across much of the county.

Thunderstorm Wind, Centre

When
May 27, 5:19 PM EST
Where
Centre County, 1.38 mi N of Ingleby
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
40.850, -77.430

A burst of severe, straight-line winds uprooted or damaged about 50 large trees which subsequently caused damage to about 5 structures in and around the Ingleby area. The exact time a tree fell at the Hemlock Knob home under construction was noted on the camera system. There were 2 noticeable areas of damage; from Penns Creek to Scenic Drive in Ingleby; and another along the side of Sawmill Knob Mountain adjacent to the state forest lands. At the Scenic Drive location, about 5 to 10 full and partial trees were damaged. They were primarily lying in a W-E or SW-NE direction from estimated wind gusts of 75 mph. One the trees caused major damage to a summer home while the other homes had mostly minor damage. At Hemlock Knob there were about 40 large trees uprooted including at least 30 of them in a swath of about 100 yards by 200 yards along the hillside. The trees were mostly lying in SW-NE direction from estimated wind gusts to 85 to 90 mph.

Thunderstorm Wind, Huntingdon

When
May 27, 5:20 PM EST
Where
Huntingdon County, Mt Union
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.380, -77.880

Thunderstorm winds estimated near 60 mph knocked down trees in Mt. Union.

Thunderstorm Wind, Somerset

When
May 27, 5:21 PM EST
Where
Somerset County, 0.53 mi W of Stoystown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.100, -78.960

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Stoystown.

Thunderstorm Wind, Bedford

When
May 27, 5:27 PM EST
Where
Bedford County, 0.69 mi S of Saxton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.210, -78.250

Thunderstorm winds estimated near 60 mph knocked down a few trees in Saxton. One downed treed blocked Cove Mountain Road. A gustnado was photographed near Saxton but produced little damage. A gustnado is a specific type of short-lived, low-level rotating cloud that can form on the leading edge of strong thunderstorm outflow.

Thunderstorm Wind, Juniata

When
May 27, 5:30 PM EST
Where
Juniata County, 0.53 mi W of Port Royal
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.530, -77.390

Thunderstorm winds estimated near 60 mph knocked down numerous trees across the county.

Hail, Bedford

When
May 27, 5:39 PM EST
Where
Bedford County, 0.69 mi S of Saxton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.210, -78.250

Nickel size hail was reported in Saxton.

Thunderstorm Wind, Perry

When
May 27, 5:41 PM EST
Where
Perry County, 1.48 mi NNW of Esheol
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.490, -77.290

Thunderstorm winds estimated near 60 mph knocked down trees in Ickesburg.

Thunderstorm Wind, Perry

When
May 27, 5:48 PM EST
Where
Perry County, 0.87 mi SW of Landisburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.340, -77.310

Thunderstorm winds estimated near 60 mph knocked down trees in Landisburg.

Thunderstorm Wind, Cumberland

When
May 27, 6:06 PM EST
Where
Cumberland County, 1.06 mi W of Carlisle
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.200, -77.200

Thunderstorm winds estimated near 60 mph knocked down trees in and around Carlisle.

Thunderstorm Wind, Cumberland

When
May 27, 6:13 PM EST
Where
Cumberland County, 1.26 mi ENE of Mechanicsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.230, -76.980

Thunderstorm winds estimated near 60 mph knocked down trees in Hampden Township near Mechanicsburg.

Thunderstorm Wind, Franklin

When
May 27, 6:20 PM EST
Where
Franklin County, 0.53 mi E of Chambersburg
Measured
76 kt (87 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.930, -77.660

Spotter measured a peak thunderstorm wind gust of 87 mph.

Thunderstorm Wind, Franklin

When
May 27, 6:20 PM EST
Where
Franklin County, 0.53 mi W of Chambersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.930, -77.680

Thunderstorm winds estimated near 60 mph damaged a roof in Hamilton Township near Chambersburg.

Thunderstorm Wind, Cumberland

When
May 27, 6:25 PM EST
Where
Cumberland County, New Cumberland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.230, -76.880

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in New Cumberland.

Thunderstorm Wind, Dauphin

When
May 27, 6:25 PM EST
Where
Dauphin County, 0.87 mi NW of Harrisburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.280, -76.880

Thunderstorm winds estimated near 60 mph knocked down trees in Harrisburg.

Thunderstorm Wind, Adams

When
May 27, 6:30 PM EST
Where
Adams County, 1.06 mi W of Bendersville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.980, -77.250

Thunderstorm winds estimated near 60 mph knocked down trees in Bendersville.

Thunderstorm Wind, York

When
May 27, 6:45 PM EST
Where
York County, Dover
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.000, -76.850

Thunderstorm winds estimated near 60 mph knocked down trees in Dover.

Thunderstorm Wind, Montour

When
May 27, 7:11 PM EST
Where
Montour County, 0.87 mi SW of Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.960, -76.610

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Danville.

Flash Flood, Columbia

When
May 27, 8:00 PM EST to May 28, 12:00 AM EST
Where
Columbia County, 0.84 mi NW of Catawissa to 1.54 mi SE of Roaring Creek
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.959, -76.462

Heavy thunderstorm rains caused streams and creeks to overflow their banks in Catawissa and Franklin Townships, taking large objects including cars downstream in the flood waters.

Flash Flood, Cambria

When
May 27, 9:30 PM EST to May 28, 12:15 PM EST
Where
Cambria County, 0.39 mi N of Westwood to 0.31 mi N of Southmont
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.336, -78.929

Intense heavy rainfall resulted in stream flooding along at least eight roadways in the Johnstown area. Two roads were closed and 19 basements were flooded. One bridge was reported to be sagging after the flooding and was closed for repairs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375154, 375155, 375156, 375157, 375170, 375158, 375159, 375160, 375161, 375162, 375163, 375164, 375165, 375173, 375168, 375166, 375167, 375169, 375171, 376716, 376717, 376718, 376719, 376724, 376727, 376720, 376721, 376722, 376725, 376726, 377229, 377231.